Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 148, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2003, 2:20 PM EDT for Sampson County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 2:20 PM EDT (18:20 UTC)
- Expired
- Jul 13, 2003, 2:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
161
WUUS52 KRAH 131820
SVRRAH
NCC163-131845-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT SUN JUL 13 2003
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAMPSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 245 PM EDT
* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF TURKEY...OR ABOUT 7 MILES
NORTHEAST OF CLINTON...MOVING EAST AT 10 MPH. DIME SIZED HAIL IS
LIKELY WITH THIS STORM.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
RURAL EASTERN SAMPSON COUNTY
RURAL NORTHEASTERN SAMPSON COUNTY
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
LAT...LON 3480 7845 3499 7865 3520 7865 3532 7847
3519 7815 3472 7815 3456 7824
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:10 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 13, 1:10 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 110 PM EDT SUN JUL 13 2003 CONVECTION FIRING WITH INITIAL PULSE STORM OVER HARNETT COUNTY HITTING A VIL OF 50...CLOSE TO MINIMUM HAIL CRITERIA. TEMPS ARE HAVING TROUBLE CLIMBING INTO THE LOWER 80S BUT LOW LEVEL CONVERGENCE AND AMPLE UPPER SUPPORT IN THE VORT AXIS SUPPORT HIGH CHANCE/LIKELY POPS THIS AFTERNOON. MAY BE A LITTLE LESS STABILITY TOMORROW WITH TEMPS AGAIN RETARDED BY CLOUD COVER INTO THE 80 TO 85 RANGE. FAIRLY STRONG VORT MAX ROUNDING TROF WILL SUPPORT LIKELY/CATEGORICAL CONVECTION TONIGHT AND TOMORROW...AND FALLING OFF TO CHANCE WEST/CONT LIKELY EAST TOMORROW NIGHT. TROF WEAKENING BUT STILL HANGING TOUGH INTO TUESDAY...WILL CONTINUE CHANCE POPS. WEDNESDAY ON... WEAK FRONTAL BOUNDARY PASSES THROUGH THE STATE EARLY WEDNESDAY. AS NEXT SYSTEM APPROACHES THE STATE FRIDAY PASSING ON TO THE COAST ...VIA UKMET AND ENSEMBLE... BRINGING SLIGHTLY COOLER TEMPERATURES NEXT WEEKEND. THE FRONT REMAINS EAST OF THE REGION AND DIURNAL CHANCES OF THUNDER EACH AFTERNOON AND EVENING WILL BE MAINTAINED. .RAH...NONE. MLM/JWC
Hazardous weather outlook, Jul 13, 5:20 AM EDT, 9 hours before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-131115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 520 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING AND AGAIN THIS AFTERNOON. SOME LOCALIZED HEAVY RAINS ARE POSSIBLE THIS MORNING OVER SOUTHERN TIER COUNTIES OF CENTRAL NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE. THEN SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BECOMING LIKELY TONIGHT. ISOLATED STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME. MONITOR CLOSELY AS SOME STORMS MAY APPROACH SEVERE LIMITS LATER THIS AFTERNOON INTO TONIGHT. RA
In the hours before
Special weather statement, Jul 13, 12:15 PM EDT, 2 hours 5 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-132200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1215 PM EDT SUN JUL 13 2003 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT. HAZARDOUS WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY TONIGHT OVER CENTRAL NORTH CAROLINA. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. POTENTIALLY SEVERE STORMS ARE EXPECTED MAINLY WEST AND SOUTH OF A LINE FROM THE TRIAD TO SOUTHERN PINES AND FAYETTEVILLE. THIS AREA INCLUDES LEXINGTON... ASHEBORO...ALBEMARLE...LAURINBURG...ROCKINGHAM AND WADESBORO. SKYWARN SPOTTERS...SKYWARN NETWORK ACTIVATION MAY BE NEEDED... ESPECIALLY IN THE TRIAD AREA. SYNOPSIS...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE MOUNTAINS THIS AFTERNOON AND MOVE EAST INTO THE NORTHWEST AND SOUTHEAST PIEDMONTS. IN ADDITION...MOISTER AIR SOUTH OF A NEARLY STATIONARY FRONTAL BOUNDARY OVER CENTRAL NORTH CAROLINA WILL ALLOW ADDITIONAL STORMS TO MOVE NORTHEAST OUT OF SOUTH CAROLINA INTO THE SANDHILLS AND SOUTHERN COASTAL PLAIN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 13, 1:54 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 154 PM EDT SUN JUL 13 2003 NCZ011-025>028-039>043-073>078-083>086-088-089-131915- ANSON-CHATHAM-CUMBERLAND-DURHAM-EDGECOMBE-FRANKLIN-HALIFAX-HARNETT- HOKE-JOHNSTON-LEE-MONTGOMERY-MOORE-NASH-RANDOLPH-RICHMOND-SAMPSON- SCOTLAND-STANLY-WAKE-WAYNE-WILSON- .NOW... WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST THIS AFTERNOON...BRINGING BRIEF HEAVY RAINS...GUSTY WINDS...AND DANGEROUS LIGHTNING STRIKES. A STRONG THUNDERSTORM WILL MOVE ACROSS ANSON...RICHMOND...AND SOUTHERN MONTGOMERY COUNTIES THROUGH 3PM. HEAVY RAINS MAY CAUSE LOCALLIZED FLOODING OF STREAMS AND LOW AREAS. ANOTHER AREA OF STRONG THUNDERSTORMS WILL MOVE OUT OF CUMBERLAND AND ACROSS SAMPSON AND SOUTHERN WAYNE COUNTIES...INCLUDING THE CITY OF CLINTON. ANOTHER CLUSTER OF STORMS WILL MOVE FROM EASTERN WAKE COUNTY INTO THE NORTHERN COASTAL PLAIN COUNTIES OF NASH...EDGECOMBE...AND HALIFAX. ANYONE OUTDOORS SHOULD MOVE INSIDE IMMEDIATELY IF A STORM IS NEARBY. REMEMBER THAT LIGHTNING IS A DEADLY THREAT WITH ANY THUNDERSTORM. SGY
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:07 PM EDT | Flash Flood Warning | RAH | Cumberland | 3 hr |
| Jul 13, 6:01 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 29 min |
| Jul 13, 6:15 PM EDT | Flash Flood Warning | RAH | Sampson | 2 hr |
| Jul 13, 6:48 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 57 min |
| Jul 13, 7:32 PM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Jul 13, 7:49 PM EDT | Flash Flood Warning | RAH | Alamance | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.